Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 27, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Jun 13, 1998, 10:01 PM CDT for Cedar County, Dade County, Polk County, Missouri. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 10:01 PM CDT (03:01 UTC)
- Expired
- Jun 13, 1998, 11:05 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cedar County, MO, Dade County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 10:10 PM CDT | Thunderstorm Wind 52 | Stockton, MO | |
| Jun 13, 10:15 PM CDT | Hail 0.75 | Fair Play, MO | |
| Jun 13, 10:19 PM CDT | Hail 0.75 | Pleasant Hope, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1382 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 28.2
The text
As transmitted, in the capitals the NWS used until 2016.
895 WFUS1 KSGF 140302 RRA TORSGF MOC039-057-167-140405- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1001 PM CDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI NORTHERN DADE COUNTY IN SOUTHWESTERN MISSOURI POLK COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1105 PM CDT * AT 1000 PM DOPPLER RADAR INDICATED A TORNADO 10 MILES NORTHWEST OF GREENFIELD NEAR CEDARVILLE. THIS STORM WAS MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ALONG THE CEDAR AND DADE COUNTY THROUGH 1030 PM STOCKTON STATE PARK BY 1020 PM WESTERN POLK COUNTY INCLUDING FAIR PLAY BY 1040 PM THIS IS A DANGEROUS SITUATION. MOVE QUICKLY TO A DESIGNATED SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. GAEDE/ALBERT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:50 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Jun 13, 2:50 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT SAT JUN 13 1998 18Z SFC ANALYSIS SHOWS WRMFNT XTNDG FROM CENTRAL AR THRU SCNTRL KS INTO A LOW OVER NERN CO. -TSRA FORMED LATE THIS MORNING IN AN AREA OF ENHANCED CONVERGENCE ALONG THE FRONT. VERY MUGGY AIR CURRENTLY S OF FNT WITH 75-80 DEWPOINTS ACRS ERN OK INTO CENTRAL AND SRN AR. UPPER AIR ANALYSIS THIS MORNING SHOWS DEEP LAYER OF MOISTURE ADVECTING NWD OVER WRN OK INTO KS. UPPER LVL SYSTEM...WHICH INITIALIZED OVER UTAH THIS MORNING...HAS MOVED INTO NWRN CO PER WATER VAPOR IMAGERY. ETA SEEMS TO HAVE INITIALIZED FAIRLY WELL AND HAS A GOOD FIX ON 18Z SFC LOW POSITION...SO WILL GO WITH THIS MODEL. AS UPR SYSTEM MOVES OUT OF THE RCKYS...SFC LOW WILL TRACK ACROSS NRN KS INTO NW MO BY 12Z. SFC MOISTURE CONVERGENCE AHEAD OF THE WRMFNT WILL KICK OFF CONVECTION OVR THE PLAINS THIS AFTN AND EVENING WHICH WILL TRACK ACROSS OUR AREA AS A MCS. H8 LLJ OVER 50 KTS DEVELOPS OVER NERN KS WILL INCREASE THETA-E ADVECTION OVR CENTRAL MO OVRNGT. THREAT FOR HVY RAIN EXISTS OVER CENTRAL MO COUNTIES...HAVE ALREADY COORDINATED FLASH FLOOD WATCH FOR THREE NORTHERNMOST COUNTIES. SOME LCLY HVY RAIN MAY ALSO BE PSBL OVER ERN CWA. SVR WX THREAT...PRIMARILY STRAIGHT LINE WINDS...EXISTS FOR REST OF CWA. WITH MOIST AIR PLACE...WILL GO SLIGHTLY ABOVE FWC NUMBERS. ...RECOMMENDATIONS FOR TONIGHT...FOR COORDINATION PURPOSES ONLY... JLN/SE KS...SHWRS/TSTMS LIKELY. LOW...UPR 60S. WIND S 10-15. SGF...SHWRS/TSTMS LIKELY. L0W 65-70. WIND S 10-15. UNO...SHWRS/TSTMS. LOW 65-70. WIND SE 15-20. AIZ/VIH...FLASH FLOOD WATCH...SHWRS/TSTMS. LOW LWR 60S. WIND SE 15-20. CCF SGF BB 067/081 061/082 060 02731 JLN BB 069/082 062/083 061 02731 GAEDE
In the hours before
Special weather statement, Jun 13, 6:36 PM CDT, 3 hours 25 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>103-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 636 PM CDT SAT JUN 13 1998 ...SEVERE WEATHER POSSIBLE THIS EVENING... A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST KANSAS AND AREAS OF WESTERN MISSOURI WEST OF A OSCEOLA TO AURORA LINE. THIS INCLUDES THE JOPLIN...PITTSBURG AND COLUMBUS AND FT SCOTT AREAS. THE TORNADO WATCH...NUMBER 570...INCLUDES THE SOUTHEAST KANSAS COUNTIES OF... BOURBON CHEROKEE CRAWFORD AND THE WESTERN MISSOURI COUNTIES OF... VERNON ST CLAIR LAWRENCE BARTON CEDAR JASPER DADE THUNDERSTORMS EXTENDING ACROSS CENTRAL KANSAS SOUTHWARD INTO OKLAHOMA HAVE PRODUCED NUMEROUS TORNADOES THIS AFTERNOON. THESE STORMS WERE MOVING EASTWARD AND ARE EXPECTED TO MOVE INTO THE SOUTHEAST KANSAS COUNTIES OF CHEROKEE...CRAWFORD AND BOURBON AFTER 9 PM AND THEN INTO MISSOURI OVERNIGHT. ADDITIONALLY...ISOLATED STORMS HAD ALSO DEVELOPED OVER SOUTHERN MISSOURI EARLY THIS EVENING. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH LARGE HAIL AND UP TO 70 MPH WINDS POSSIBLE. LAS,TLY...A LARGE CLUSTER OF STORMS IS EXPECTED TO MOVE ACROSS CENTRAL MISSOURI TONIGHT BRINGING THE RISK OF FLASH FLOOD RAINFALL TO MORGAN...MILLER AND MARIES COUNTIES. RUNNELS
Special weather statement, Jun 13, 6:36 PM CDT, 3 hours 25 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>103-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 636 PM CDT SAT JUN 13 1998 ...SEVERE WEATHER POSSIBLE THIS EVENING... A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST KANSAS AND AREAS OF WESTERN MISSOURI WEST OF A OSCEOLA TO AURORA LINE. THIS INCLUDES THE JOPLIN...PITTSBURG AND COLUMBUS AND FT SCOTT AREAS. THE TORNADO WATCH...NUMBER 570...INCLUDES THE SOUTHEAST KANSAS COUNTIES OF... BOURBON CHEROKEE CRAWFORD AND THE WESTERN MISSOURI COUNTIES OF... VERNON ST CLAIR LAWRENCE BARTON CEDAR JASPER DADE THUNDERSTORMS EXTENDING ACROSS CENTRAL KANSAS SOUTHWARD INTO OKLAHOMA HAVE PRODUCED NUMEROUS TORNADOES THIS AFTERNOON. THESE STORMS WERE MOVING EASTWARD AND ARE EXPECTED TO MOVE INTO THE SOUTHEAST KANSAS COUNTIES OF CHEROKEE...CRAWFORD AND BOURBON AFTER 9 PM AND THEN INTO MISSOURI OVERNIGHT. ADDITIONALLY...ISOLATED STORMS HAD ALSO DEVELOPED OVER SOUTHERN MISSOURI EARLY THIS EVENING. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH LARGE HAIL AND UP TO 70 MPH WINDS POSSIBLE. LAS,TLY...A LARGE CLUSTER OF STORMS IS EXPECTED TO MOVE ACROSS CENTRAL MISSOURI TONIGHT BRINGING THE RISK OF FLASH FLOOD RAINFALL TO MORGAN...MILLER AND MARIES COUNTIES. RUNNELS
Special weather statement, Jun 13, 9:40 PM CDT, 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093>095-101> 104-140545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 940 PM CDT SAT JUN 13 1998 SEVERE WEATHER CONTINUES ACROSS THE OZARKS TORNADO WATCH NUMBER 570 WILL EXPIRE AT 10 PM. THE WATCH INCLUDED AREAS NORTH OF A LINE FROM COLUMBUS TO AURORA AND INCLUDED THE PITTSBURG ...NEVADA AND OSCEOLA AREAS. A NEW TORNADO WATCH...NUMBER 572...HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. THIS NEW WATCH INCLUDES AREAS SOUTH OF A LINE FROM JOPLIN TO GREENFIELD TO SPRINGFIELD AND INCLUDES THE COUNTIES OF... IN SOUTHEAST KANSAS...CHEROKEE COUNTY IN SOUTHWEST MISSOURI... JASPER DADE GREENE NEWTON LAWRENCE CHRISTIAN MCDONALD BARRY STONE TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGHOUT THE TORNADO WATCH AREA. RESIDENTS SHOULD MONITOR FOR WARNINGS AND SEEK SHELTER AS STORMS APPROACH. RUNNELS
Special weather statement, Jun 13, 9:40 PM CDT, 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093>095-101> 104-140545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 940 PM CDT SAT JUN 13 1998 SEVERE WEATHER CONTINUES ACROSS THE OZARKS TORNADO WATCH NUMBER 570 WILL EXPIRE AT 10 PM. THE WATCH INCLUDED AREAS NORTH OF A LINE FROM COLUMBUS TO AURORA AND INCLUDED THE PITTSBURG ...NEVADA AND OSCEOLA AREAS. A NEW TORNADO WATCH...NUMBER 572...HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. THIS NEW WATCH INCLUDES AREAS SOUTH OF A LINE FROM JOPLIN TO GREENFIELD TO SPRINGFIELD AND INCLUDES THE COUNTIES OF... IN SOUTHEAST KANSAS...CHEROKEE COUNTY IN SOUTHWEST MISSOURI... JASPER DADE GREENE NEWTON LAWRENCE CHRISTIAN MCDONALD BARRY STONE TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGHOUT THE TORNADO WATCH AREA. RESIDENTS SHOULD MONITOR FOR WARNINGS AND SEEK SHELTER AS STORMS APPROACH. RUNNELS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:03 PM CDT | Tornado Warning | SGF | Ozark, Taney | 47 min |
| Jun 13, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 65 min |
| Jun 13, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 50 min |
| Jun 13, 8:53 PM CDT | Tornado Warning | SGF | Cedar, Vernon | 47 min |
| Jun 13, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 49 min |
| Jun 13, 9:32 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 38 min |
| Jun 13, 10:20 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Webster | 50 min |
| Jun 13, 10:33 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 52 min |
| Jun 13, 10:48 PM CDT | Tornado Warning | SGF | Greene | 32 min |
| Jun 13, 10:56 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 49 min |
| Jun 13, 11:10 PM CDT | Tornado Warning | SGF | Webster | 65 min |
| Jun 13, 11:32 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 4 hr |
| Jun 13, 11:45 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 35 min |
| Jun 13, 11:59 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 51 min |
| Jun 14, 12:45 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 50 min |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.